Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Symmetric decreasing rearrangement is sometimes continuous


Authors: Frederick J. Almgren and Elliott H. Lieb
Journal: J. Amer. Math. Soc. 2 (1989), 683-773
MSC: Primary 49F20; Secondary 46E30, 49A50
DOI: https://doi.org/10.1090/S0894-0347-1989-1002633-4
MathSciNet review: 1002633
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the operation $ \mathcal{R}$ of symmetric decreasing rearrangement which maps $ {{\mathbf{W}}^{1,p}}({{\mathbf{R}}^n})$ to $ {{\mathbf{W}}^{1,p}}({{\mathbf{R}}^n})$. We show that even though it is norm decreasing, $ \mathcal{R}$ is not continuous for $ n \geq 2$. The functions at which $ \mathcal{R}$ is continuous are precisely characterized by a new property called co-area regularity. Every sufficiently differentiable function is co-area regular, and both the regular and the irregular functions are dense in $ {{\mathbf{W}}^{1,p}}({{\mathbf{R}}^n})$. Curiously, $ \mathcal{R}$ is always continuous in fractional Sobolev spaces $ {{\mathbf{W}}^{\alpha ,p}}({{\mathbf{R}}^n})$ with $ 0 < \alpha < 1$.


References [Enhancements On Off] (What's this?)

  • [AF] F. J. Almgren, Spherical symmetrization, Proc. Internat. Workshop on Integral Functionals in the Calculus of Variations, Trieste, September 1985, Supplemento Rend. Circ. Mat. Palermo (2) 15 (1987), 1-25.
  • [AL1] F. J. Almgren and E. H. Lieb, The (non)continuity of symmetric decreasing rearrangement. This is a summary of our results. It is to be published in Sympos. Math., Proc. Conf. on Geometry of Solutions to PDE, Academic Press, New York, and in Proc. Workshop on Variational Problems, Paris, June 1988.
  • [AL2] -, Symmetric decreasing rearrangement can be discontinuous, Bull. Amer. Math. Soc. 20 (1989), 177-180. MR 968686 (90e:40001)
  • [AAT] A. Ambrosetti and R. E. L. Turner, Some discontinuous variational problems, Differential Integral Equations 1 (1988), 341-349. MR 929921 (89c:35052)
  • [AT] T. Aubin, Problèmes isopérimetriques et espaces de Sobolev, C. R. Acad. Sci. Paris Sér. I Math. 280 (1975), 279-281. See also J. Differential Geom. 11 (1976), 573-598. MR 0448404 (56:6711)
  • [BC] C. Bandle, Isoperimetric inequalities and applications, Pitman, Boston, 1980. MR 572958 (81e:35095)
  • [BBT] J. L. Bona, D. K. Bose, and R. E. L. Turner, Finite amplitude steady waves in stratified fluids, J. Math. Pures Appl. (9) 62 (1983), 389-439. MR 735931 (85e:76056)
  • [BL] H. Brézis and E. H. Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc. 88 (1983), 486-490. MR 699419 (84e:28003)
  • [BLL] H. J. Brascamp, E. H. Lieb, and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Funct. Anal. 17 (1974), 227-237. MR 0346109 (49:10835)
  • [BZ] J. Brothers and W. P. Ziemer, Minimal rearrangements of Sovolev functions, J. Reine Angew. Math. 384 (1988), 153-179. MR 929981 (89g:26013)
  • [CG] G. Chiti, Rearrangments of functions and convergence in Orlicz spaces, Appl. Anal. 9 (1979), 23-27. MR 536688 (80e:46020)
  • [CJ] J.-M. Coron, The continuity of rearrangement in $ {{\mathbf{W}}^{1,p}}({\mathbf{R}})$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 11 (1984), 57-85. MR 752580 (86a:46035)
  • [CRZ] J. A. Crowe, P. C. Rosenbloom, and J. A. Zweibel, Rearrangements of functions, J. Funct. Anal. 66 (1986), 432-438. MR 839110 (87j:28003)
  • [CT] M. G. Crandall and L. Tartar, Some relations between nonexpansive and order preserving mappings, Proc. Amer. Math. Soc. 78 (1980), 358-390. MR 553381 (81a:47054)
  • [DG] G. F. D. Duff, A general inequality for the derivative of an equimeasurable rearrangement, Canad. J. Math. 28 (1976), 793-804. MR 0409745 (53:13497)
  • [FH] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [GM] M. Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems, Ann. of Math. Stud., no. 105, Princeton Univ. Press, Princeton, NJ, 1983. MR 717034 (86b:49003)
  • [HK] K. Hilden, Symmetrization of functions in Sobolev spaces and the isoperimetric inequality, Manuscripta Math. 18 (1976), 215-235. MR 0409773 (53:13525)
  • [HLP] G. H. Hardy, J. E. Littlewood, and G. Polya, Inequalities, Cambridge Univ. Press, Cambridge, 1934.
  • [KB] B. Kawohl, Rearrangements and convexity of level sets in PDE, Lecture Notes in Math., no. 1150, Springer-Verlag, New York, 1985. MR 810619 (87a:35001)
  • [LE1] E. H. Lieb, Existence and uniqueness of the minimizing solution of Choquard's non-linear equation, Stud. Appl. Math. 57 (1977), 93-105. MR 0471785 (57:11508)
  • [LE2] -, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. Math. 118 (1983), 349-374. MR 717827 (86i:42010)
  • [PS] G. Polya and G. Szegö, Isoperimetric inequalities in mathematical physics, Ann. of Math. Stud., no. 27, Princeton Univ. Press, Princeton, NJ, 1952. MR 0043486 (13:270d)
  • [RF] F. Riesz, Sur une inégalité intégrale, J. London Math. Soc. 5 (1930), 162-168.
  • [RS] B. Ruf and S. Solimini, On a class of superlinear Sturm-Liouville problems with arbitrarily many solutions, Siam J. Math. Anal. 17 (1986), 761-771. MR 846387 (87g:34023)
  • [SE1] E. Sperner, Jr., Symmetrisierung für Funktionen mehrerer reeller Variablen, Manuscripta Math. 11 (1974), 159-170. MR 0328000 (48:6342)
  • [SE2] -, Zur Symmetrisierung von Funktionen auf Sphären, Math. Z. 134 (1973), 317-327. MR 0340558 (49:5310)
  • [SJ1] J. Serrin, On a fundamental theorem in the calculus of variations, Acta Math. 102 (1959), 1-32. MR 0108745 (21:7459a)
  • [SJ2] -, On the definition and properties of certain variational integrals, Trans. Amer. Math. Soc. 101 (1961), 139-167. MR 0138018 (25:1466)
  • [TA] J. E. Taylor and F. J. Almgren, Optimal crystal shapes, Variational Methods for Free Surface Interfaces (P. Concus and R. Finn, eds.), Springer-Verlag, New York, 1987, pp. 1-11. MR 872882 (87j:49002)
  • [TG] G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. 110 (1976), 353-372. MR 0463908 (57:3846)
  • [WH] H. Whitney, A function not constant on a connected set of critical points, Duke Math. J. 1 (1935), 514-517. MR 1545896

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 49F20, 46E30, 49A50

Retrieve articles in all journals with MSC: 49F20, 46E30, 49A50


Additional Information

DOI: https://doi.org/10.1090/S0894-0347-1989-1002633-4
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society